Alert archive / New York / Gale Watches in 2025
Gale Watch 3, NWS Buffalo, NY
NWS Buffalo, NY issued this gale watch at Feb 5, 2025, 4:16 AM EST. It took effect at Feb 6, 2025, 6:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 5, 2025, 4:16 AM EST (09:16 UTC)
- In effect from
- Feb 6, 2025, 6:00 PM EST
- Expired
- Feb 6, 2025, 3:42 AM EST
- In force
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
049 WHUS71 KBUF 050916 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 416 AM EST Wed Feb 5 2025 LOZ042>045-062>065-051730- /O.NEW.KBUF.GL.A.0003.250206T2300Z-250207T2300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 416 AM EST Wed Feb 5 2025 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...West winds to 40 knots and waves 15 to 19 feet possible. * WHERE...The nearshore and open waters of Lake Ontario. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
4 follow-up statements
826 WHUS71 KBUF 051707 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1207 PM EST Wed Feb 5 2025 LOZ042>045-062>065-060115- /O.CON.KBUF.GL.A.0003.250206T2300Z-250207T2300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1207 PM EST Wed Feb 5 2025 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...West winds to 40 knots and waves 15 to 19 feet possible. * WHERE...The nearshore and open waters of Lake Ontario. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ Reynolds
963 WHUS71 KBUF 052106 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 406 PM EST Wed Feb 5 2025 LOZ042>045-062>065-061000- /O.CON.KBUF.GL.A.0003.250206T2300Z-250207T2300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 406 PM EST Wed Feb 5 2025 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...West winds to 40 knots and waves 15 to 19 feet possible. * WHERE...The nearshore and open waters of Lake Ontario. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
365 WHUS71 KBUF 060228 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 928 PM EST Wed Feb 5 2025 LEZ040-041-061000- /O.NEW.KBUF.GL.W.0005.250206T2100Z-250207T0900Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 928 PM EST Wed Feb 5 2025 ...GALE WARNING IN EFFECT FROM 4 PM THURSDAY TO 4 AM EST FRIDAY... * WHAT...Southwest winds to 35 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 4 PM Thursday to 4 AM EST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LOZ042>045-062>065-061000- /O.CON.KBUF.GL.A.0003.250206T2300Z-250207T2300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 928 PM EST Wed Feb 5 2025 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...West winds to 40 knots and waves 15 to 19 feet possible. * WHERE...The nearshore and open waters of Lake Ontario. * WHEN...From Thursday evening through Friday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ JJR
460 WHUS71 KBUF 060842 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 342 AM EST Thu Feb 6 2025 LOZ042>045-062>065-061645- /O.UPG.KBUF.GL.A.0003.250206T2300Z-250207T2300Z/ /O.EXB.KBUF.GL.W.0005.250206T2300Z-250207T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 342 AM EST Thu Feb 6 2025 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY... * WHAT...West winds to 40 knots and waves 15 to 19 feet expected. * WHERE...The nearshore and open waters of Lake Ontario. * WHEN...From 6 PM this evening to 4 PM EST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LEZ040-041-061645- /O.CON.KBUF.GL.W.0005.250206T2100Z-250207T0900Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 342 AM EST Thu Feb 6 2025 ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST FRIDAY... * WHAT...Southwest winds to 35 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 4 PM this afternoon to 4 AM EST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LEZ020-061645- /O.NEW.KBUF.SC.Y.0016.250206T1900Z-250207T2100Z/ Upper Niagara River and Buffalo Harbor- 342 AM EST Thu Feb 6 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 PM EST FRIDAY... * WHAT...West winds 15 to 25 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 2 PM this afternoon to 4 PM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ030-061645- /O.NEW.KBUF.SC.Y.0016.250206T2300Z-250207T2100Z/ Lower Niagara River- 342 AM EST Thu Feb 6 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST FRIDAY... * WHAT...West winds 15 to 25 knots expected. * WHERE...The Lower Niagara River. * WHEN...From 6 PM this evening to 4 PM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Feb 5, 4:12 AM EST, 4 minutes earlier.
Area forecast discussion, Feb 5, 4:12 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
412 AM EST Wed Feb 5 2025
.SYNOPSIS...
High pressure across the region will bring a period of dry weather
today. Low pressure tracking into the region will bring a mix of
snow, sleet and freezing rain late tonight into Thursday before
changing to rain for most areas by Thursday afternoon. Colder air
moving in Thursday night and Friday will bring accumulating
lake effect snow east of Lake Ontario.
&&
.NEAR TERM /THROUGH THURSDAY/...
Surface high pressure building into the region will bring an end
to any left over lake induced snow showers this morning. This
will leave the remainder of the day dry, but still on the colder
side of normal with most high in the 20s, with upper teens east
of Lake Ontario.
The high will shift off to the east tonight. Quiet weather for the
first half of the night, with temperatures bottoming out in the
teens, with single digits east of Lake Ontario. Temperatures will
start to rise after midnight as warm advection kicks in, setting
the stage in advance of the mixed precipitation event advertised
over the past several forecast cycles.
General model consensus, although not completely aligned, continues
to suggest favorable conditions for a quick transition through
precipitation types late tonight over the western Southern Tier
and then Thursday for the remainder of the area. Precipitation
onset will be snow with sufficient depth of cold air, but with
good deal of dry air in place accumulations look light. A
surface wave moving along a baroclinic zone from the Mid
Mississippi Valley through southern Ohio will support a shield
of isentropic ascent, generating widespread precipitation into
the region on the north of the low track and frontal zone. Warm
nose working into the region from the southwest will transition
the light snow to some sleet and a period of freezing rain,
before going over to all rain as the precipitation lightens,
with weaken ascent as the surface wave moves to the east coast
by afternoon. The greatest likelihood to see a period of
freezing rain will be south of the Thruway with lesser chances
to the north, as precipitation may stay all snow/sleet with
some models not showing the warm nose getting that far north.
The existing winter weather advisory has been expanded another
tier of counties north to better fit this higher confidence
thinking. Overall model trends have been to lessen
precipitation amounts, so current forecast thinking will be to
lower ice/snow amounts and have a shorter duration to the event.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Cold air advection within cyclonic flow Thursday night will
transition precipitation to all snow, with snow accumulations to
start the night primarily over the upslope western Tug Hill Plateau.
Coupled with this CAA will be a 50 knot LLJ around 2K feet above the
surface. Favorable momentum transfer will create winds gusting to
near 45 mph downwind of both Lake Erie and Ontario. Away from the
lakes southwesterly gusts will still be within the 30 mph range.
This pool of colder air aloft will raise lake induced equilibrium
levels to around 8-9K feet which with increasing convergence along
the long fetch of Lake Ontario will create favorable lift for a band
of lake effect snow to develop. Wind shear early in the night will
likely keep the snowband unorganized, but as the night carries on, a
WNW flow will direct a band of snow across southern Lewis and Oswego
counties.
This snowband may weaken some during the day Friday as a weak
midlevel trough transverses Lake Ontario, but the snowband should
strengthen again late afternoon and overnight as a now upstream
connection to Georgian Bay occurs. Overall snow amounts of several
inches each 12 hour period through Friday night will be manageable,
but in total could not rule out advisory to low end warning amounts.
Will maintain this mention in the HWO product.
Lake clouds will keep much of areas east of Lake Ontario cloudy
Friday night, but across SW NYS some clearing is expected...that
coupled with nearby surface high pressure will allow for another
seasonal cold night with single digit lows for interior SW NYS, and
teens closer to the lakes.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure slides off the delmarva Saturday, thus aside from some
lingering light lake snow showers east of Lake Ontario, expect a
mainly dry start to our Saturday. Once again this will be short-
lived as a strengthening area of low pressure approaches from the
mid-Mississippi/lower Ohio valleys Saturday afternoon, possibly
bringing some light snow to portions of western NY by later
Saturday. Model consensus is in very good agreement, especially this
far out in time that this area of low pressure will track very close
to or right over NYS Saturday night. This would bring a similar
scenario p-type wise to the late Wednesday night/Thursday event,
however this system will have more moisture to work with. P-type
will be directly tied to the exact track of the system. Even subtle
shifts in the track will likely impact p-types.
Another blast of cold air and possible round of northwest flow lake
effect snow will be possible (especially off Lake Ontario) Sunday
into at least a portion of Monday. Next cold front approaches from
the northwest Monday night/Tuesday, while at the same time an area
of low pressure passes by to our south/southeast. Best chances for
snow showers will continue to be east of Lake Ontario Monday night
and Tuesday ahead of the cold front, with much lesser chances
elsewhere.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
MVFR/VFR ceilings will linger this morning south of Lake Ontario and
improve to VFR for the entire area during the afternoon. Winds will
be light with high pressure settling overhead today.
Outlook...
Tonight and Thursday...MVFR/IFR in wintry mixed precipitation,
possibly including snow, sleet, and freezing rain.
Friday...MVFR/VFR with a chance for light snow showers and
local IFR southeast of the Lakes.
Saturday...VFR/MVFR with a chance of snow late in the day.
Sunday...MVFR/VFR with a chance for light snow showers and local IFR
southeast of the Lakes.
&&
.MARINE...
High pressure will support a period of light winds and minimal
wave conditions today.
Low pressure will start to advance toward the lower Great Lakes
tonight with moderate southeasterlies developing veering to
more southerly during Thursday.
Southwest then west winds will ramp up as the low pressure system
exits and sends a cold front through later Thursday into Friday with
possible gales on Lake Ontario. A Gale Watch has been issued for
this time period. Winds will not be quite as strong on Lake
Erie, but still looking at winds to 30 knots.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 4 AM to 1 PM EST Thursday for
NYZ012>014-085.
Winter Weather Advisory from 1 AM to 1 PM EST Thursday for
NYZ019>021.
MARINE...Gale Watch from Thursday evening through Friday afternoon for
LOZ042>045-062>065.
&&
SYNOPSIS...TMA
NEAR TERM...AR/TMA
SHORT TERM...Thomas
LONG TERM...JM
AVIATION...TMA
MARINE...TMAHazardous weather outlook, Feb 4, 3:30 PM EST, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 330 PM EST Tue Feb 4 2025 NYZ019>021-052030- Chautauqua-Cattaraugus-Allegany- 330 PM EST Tue Feb 4 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-085-052030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Southern Erie- 330 PM EST Tue Feb 4 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A low pressure system will bring the potential for snow, a wintry mix and the possibility of some freezing rain later Wednesday night into Thursday. This may impact the Thursday morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-052030- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 330 PM EST Tue Feb 4 2025 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-052030- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 330 PM EST Tue Feb 4 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-052030- Oswego-Jefferson-Lewis- 330 PM EST Tue Feb 4 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A low pressure system will bring the potential for snow and a wintry mix with the low chance for freezing rain Wednesday night into Thursday. Few to several inches of snowfall possible. This may impact the Thursday morning commute. Lake effect snow will develop near Jefferson County late Thursday night and drop southward to southern Lewis and Oswego where the snowband will intensify. Advisory level to possible warning level snow amounts will be possible Friday through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-052030- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 330 PM EST Tue Feb 4 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.